Posted by ed_uk on November 9, 2004, at 9:54:54
In reply to Re: The Forbidden Combination: My AD list, posted by ed_uk on November 9, 2004, at 8:35:27
I promised above that i'd find the letter to the British Medical Journal called 'fatal hyperpyrexia with antidepressant drugs'.
I can't type it all out though because I'd be here for ages, it took me long enough to find it!........
At noon on 28 August 1964 a 41-year old woman was admitted to this hospital with a diagnosis of depression and 'hysterical' behaviour. She gradually became comatose and showed signs of sympathetic over-stimulation with dilated pupils, flushed skin, perspiration, hypersalivation, and rigid legs with ankle clonus. Her pulse was regular at 150, BP 130/70 mmHg, temperature 40 Celsius (104 F), and her respiration was shallow with increasing cyanosis. These signs suggested overdose with antidepressant drugs, it was confirmed that she has been taking phenelzine, desipramine and chlorpromazine. She was transferred to a general hospital, where she died at 5 p.m. the same day............ A report from the forensic science lab showed that chlorpromazine and desipramine had been found in the tissues, but only at therapeutic amounts. No phenelzine was found in the tissues but it was suggested that this could still have produced a reaction even if it had not been taken for a number of days. (after all MAO inhibition can persist, *addition by me!*) ..............she had been taking phenelzine regularly in doses of 15mg thrice daily until the day before her death. Six weeks previously she had been prescribed desipramine, 50mg thrice daily, but did not take this regularly and certainly not for 48 hours before her death, because she felt that it did not help her. The amount of tablets left in each bottle showed that there was no eveidence of overdose....
What does anyone think...Here are some possibilities that I thought of....
1. SS caused by interaction between phenelzine and desipramine (which is very selective as a NRI, but not completely devoid of effect on serotonin reuptake!). Maybe she was very sensitive to desipramine's very weak serotonin reuptake inhibition.
2. SS caused by phenelzine alone. (After all, there are cases of SS with SSRIs alone, but no fatalities).
3. NMS due to the chlorpromazine--- but her 'ankle clonus' is characteristic of the SS.
4. She had actually taken another drug that the pathologist did not test for eg. imipramine from a friend (imipramine is metabolised to desipramine).
Anyway, this was the only report I could find which suggested an interaction between an MAOI and a selective NRI in humans. Here is an excerpt from a rat study which also suggestes the possibility of interaction......
'Myoclonic phenomena such as forelimb flexor-extensor movements, head and body twitches, occurred in *phenelzine pretreated* rats after paroxetine, fluoxetine, clomipramine, imipramine, amitriptyline and *desipramine.* Wet dog shakes, the most intense phenomenon, were obtained *only* after paroxetine, fluoxetine, clomipramine and imipramine (SRIs). Myoclonic features were prevented when pretreatment included p-chlorophenylalanine but were unaffected when this incorporated alpha-methyl-p-tyyrosine; there were attenuated by methysergide, cyproheptadine, clozapine or pimozide. The myoclonic phenomena were reproduced by combination of 5-hydroxytryptophan but not L-3,4-dihydroxyphenylalanine with clomipramine.